Fentanyl patches, pls.respond

Discussion in 'Fibromyalgia Main Forum' started by loreha, Oct 6, 2006.

  1. loreha

    loreha New Member

    After various narcotic pain medications didn't help much, my pain doctor recommended the fentanyl patch. I'm on them for two (2) days only and I still have severe pain. Is this possible and can I safely take an additional pain pill, if absolutely necessary. I was not able to reach my doctor today. Any help and/or suggestions would be much appreciated.
    Lore
  2. kaiasmom

    kaiasmom New Member

    I also use the Fentanyl patches for pain, but I have Percocet for breakthrough pain too, along with muscle relaxers. I have to take the Percocet almost everyday, so yes, it is safe to take a pain pill in addition to the patch. I don't know what dosage patch you have on, but often times the doctor will start you off on a low dose, and work you up to the dose you need gradually, but I would think they would let you know to keep taking your regular pain meds in the mean time, to keep your pain under control if that is what they intended.

    So, I take pain pills with my patches on everyday, BUT I also don't know what, if any other meds you take, what kind of pain meds you have on hand, etc., so I'm not really in a position to give you any medical advice.

    Have you tried heating pads, epsom salt baths, stretching, or any of the good old fashioned stuff? Always good to try when meds aren't helping.

    Good luck & hope you feel better soon.

    Leanne
  3. loreha

    loreha New Member

    I appreciate so very much your quick response.
    I'm on the lowest dosage (25) I believe. I just took a Vicodin. I was afraid to take it since my doctor told me that I should be o.k. with the patch ! Why did I believe that - nothing else thus far has helped much.
    I also took a heating pad earlier as this is at times better than medication. Somehow, I'm under the impression that you should avoid heat while on the patch.
    At night, I'm taking 150 mg of trazodone and 2 mg of Ativan.
    I hope the Vicodin will give me some relief. Again, thanks so much.
    Lore
  4. Mini4Me

    Mini4Me New Member

    I'm surprised your doc didn't tell you that you may need vicodin or something along those lines for breakthrough pain. I was started on a 12.5 mg fentanyl patch and then went up to a 25mg. I had to take vicodin on both patches, usually daily.

    I don't think docs have a clue how painful this condition is!
    Mini
  5. mildred623

    mildred623 New Member

    I am also on the 25 mg patch. I also take Vicodan ES (extra strength) 4 times a day. Plus Ultram as needed and Flexeril muscle relaxant. Plus my daily dose of 1 mg Xanax three times a day. I was actually told by doc to take all of these on schedule every day even if I was not in pain. As it was easier to prevent the pain than to releive it once it had started. So to answer your question, yes I dont think there is anything wrong with taking a pain pill in addition to the patch.

    Good Luck Hope you find some relief
  6. loreha

    loreha New Member

    After your encouragement I took a Vicodin and it took the edge off, and if I need it again, I will take it.
    I just read the instructions for the patch again and they advise against a heating pad. A heating pad is sometimes the only thing that helps. What you you think ?

    I hope that everyone has a good weekend. My daughter is coming tomorrow from Germany and I just hope that things will not be too bad during her visit.

    Lore